Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Cleveland, OH

May 12, 2014Medina County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 12, 2014, 9:45 PM EDT for Medina County, Wayne County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 9:45 PM EDT (01:45 UTC)
Expired
May 12, 2014, 10:30 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Medina County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 47 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS51 KCLE 130145
SVRCLE
OHC103-169-130230-
/O.NEW.KCLE.SV.W.0022.140513T0145Z-140513T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
945 PM EDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MEDINA COUNTY IN NORTHEAST OHIO
  NORTHEASTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 1030 PM EDT

* AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MEDINA...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RITTMAN...
  WADSWORTH...
  DOYLESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4103 8169 4099 8169 4099 8165 4078 8165
      4102 8198 4115 8187
TIME...MOT...LOC 0145Z 314DEG 20KT 4104 8182

$$

KING
2 follow-up statements
061 
WWUS51 KCLE 130210
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1010 PM EDT MON MAY 12 2014

OHC103-169-130230-
/O.CON.KCLE.SV.W.0022.000000T0000Z-140513T0230Z/
MEDINA OH-WAYNE OH-
1010 PM EDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHEASTERN WAYNE AND SOUTHEASTERN MEDINA COUNTIES...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DOYLESTOWN...OR NEAR
RITTMAN...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4078 8165 4096 8189 4105 8171 4103 8169
      4099 8169 4099 8166 4097 8165
TIME...MOT...LOC 0210Z 314DEG 20KT 4094 8169

$$
138 
WWUS51 KCLE 130226
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1026 PM EDT MON MAY 12 2014

OHC103-169-130235-
/O.EXP.KCLE.SV.W.0022.000000T0000Z-140513T0230Z/
MEDINA OH-WAYNE OH-
1026 PM EDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
SOUTHEASTERN MEDINA COUNTIES WILL EXPIRE AT 1030 PM EDT...

AT 1025 PM...WEATHER SERVICE DOPPLER RADAR SHOWED A THUNDERSTORM 
WITH VERY HEAVY RAIN OVER NORTHEAST WAYNE COUNTY...HOWEVER THE STORM 
NO LONGER APPEARED SEVERE. 


LAT...LON 4078 8165 4096 8189 4105 8171 4103 8169
      4099 8169 4099 8166 4097 8165
TIME...MOT...LOC 0225Z 314DEG 20KT 4088 8161

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:19 PM EDT, 26 minutes earlier.

Area forecast discussion, May 12, 9:19 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EDT MON MAY 12 2014

.SYNOPSIS...
A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND
CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN
OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE
MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
CONVECTION OVER THE AREA IS SLIDING TO THE SOUTHEAST. A QUICK LOOK
AT THE IR SATELLITE IMAGERY SHOWS ALMOST A SMALL MCS OVER NORTHERN
OHIO. WHILE STORMS MAY CONTINUE TO PRODUCE SEVERE CHARACTERISTICS
OVER THE NEXT FEW HOURS...THE CONCERN IS SHIFTING TO FLOODING. THE
RAIN IS VERY EFFICIENT WITH THIS SYSTEM AND WITH INTENSE RAINFALL
RATES...LOCALIZED FLASH FLOODING IS POSSIBLE IN NORTHEAST OHIO
THIS EVENING. I WILL UPDATE THE FORECAST TO INCREASE THE POPS AND
THE QPF VALUES TO REFLECT THE CURRENT TRENDS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD
EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE
FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND
SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN
LOCALLY SEVERE.

SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME
FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL
DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING
AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO
THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE.

THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR
WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE
OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT
INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE
PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL
CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO
BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE
ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO.

TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY
BY THE WIDESPREAD CLOUD COVER THU.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION
OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS
GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY
ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN
THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE
POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE
TEMPERATURE FORECAST.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND TSTSMS THROUGH THE EVENING AND MORE SHOWERS AND TSTMS
TUESDAY.

.OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM
TUESDAY NIGHT THROUGH FRIDAY.

&&

.MARINE...
A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY
NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH
THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT
ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW
MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE
FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED.
THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND
PROMPT SPECIAL MARINE WARNINGS.

HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON
THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS/GARNET
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...KIELTYKA/TK
MARINE...KIELTYKA
Hazardous weather outlook, May 12, 9:12 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT MON MAY 12 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING
COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR
DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

LEZ061-142>149-162>169-131315-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
912 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Local storm report, May 12, 5:23 PM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             VERMILION               41.41N 82.32W
05/12/2014  E0.75 INCH       LORAIN             OH   TRAINED SPOTTER

&&

KING
Local storm report, May 12, 8:53 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
853 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 SE MEDINA             41.11N 81.83W
05/12/2014  E1.25 INCH       MEDINA             OH   TRAINED SPOTTER

0827 PM     HAIL             3 ESE MEDINA            41.12N 81.81W
05/12/2014  E1.00 INCH       MEDINA             OH   TRAINED SPOTTER

&&

KING

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:00 PM EDTTornado WarningCLEMedina, Summit45 min
May 12, 8:15 PM EDTAreal Flood WarningCLECuyahoga, Lorain, Medina6 hr
May 12, 8:31 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain, Medina44 min
May 12, 8:41 PM EDTTornado WarningCLEMedina, Summit49 min
May 12, 8:43 PM EDTFlash Flood WarningCLECuyahoga, Lorain, Medina, Summit7 hr
May 12, 8:54 PM EDTRiver Flood WarningCLELorain39 hr
May 12, 8:54 PM EDTRiver Flood WarningCLEErie, Lorain39 hr
May 12, 8:57 PM EDTTornado WarningCLECuyahoga, Lorain, Medina48 min
May 12, 9:07 PM EDTTornado WarningCLECuyahoga, Summit38 min
May 12, 9:14 PM EDTTornado WarningCLEMedina, Wayne31 min
May 12, 9:29 PM EDTTornado WarningCLEPortage, Summit31 min
May 12, 9:33 PM EDTSevere Thunderstorm WarningCLEMedina, Summit42 min
May 12, 9:51 PM EDTTornado WarningCLEPortage, Stark, Summit39 min
May 12, 9:59 PM EDTAreal Flood WarningCLEGeauga, Portage, Trumbull6 hr
May 12, 10:04 PM EDTAreal Flood WarningCLEErie6 hr
May 12, 10:12 PM EDTFlash Flood WarningCLEStark, Wayne8 hr
May 12, 10:21 PM EDTFlash Flood WarningCLEPortage, Trumbull8 hr
May 12, 10:43 PM EDTFlash Flood WarningCLEMahoning7 hr
May 12, 10:57 PM EDTRiver Flood WarningCLESummit11 hr
May 12, 10:57 PM EDTRiver Flood WarningCLEMarion13 hr
May 13, 12:20 AM EDTRiver Flood WarningCLECuyahoga29 hr
May 13, 1:32 AM EDTRiver Flood WarningCLETrumbull33 hr
May 13, 3:55 AM EDTAreal Flood WarningCLECuyahoga, Lorain, Medina, Summit16 hr
May 13, 4:11 AM EDTAreal Flood WarningCLETrumbull6 hr
May 13, 4:13 AM EDTFlash Flood WatchCLEAshtabula, Cuyahoga, Erie, Geauga, Lake, Lorain and 7 more17 hr
May 13, 9:57 AM EDTRiver Flood WarningCLECuyahoga14 hr
May 13, 3:11 PM EDTSpecial Marine WarningCLE2 hr
May 13, 5:01 PM EDTSevere Thunderstorm WarningCLELucas, Wood44 min
May 13, 5:18 PM EDTSpecial Marine WarningCLE117 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.